Kansas, 2018

Damaging Winds in Kansas, June 2, 2018

June 2, 2018 · NWS EAX · 7 events in 2 counties and zones

A line of strong storms pushed through the area during the early morning hours on June 2. Most of the damage across the KC Metro occurred on the Missouri side, but numerous locations in far eastern Kansas got hit with strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of strong storms pushed through the area during the early morning hours on June 2. Most of the damage across the KC Metro occurred on the Missouri side, but numerous locations in far eastern Kansas got hit with strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 2, 3:00 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 2, 3:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
400 AM CDT Sat Jun 2 2018

.Discussion...
Issued at 400 AM CDT SAT JUN 2 2018

Water vapor imagery shows a trough swinging through the Northern
Plains early this morning. Initial lee side troughing and height
falls ahead of the trough sparked storms across the Dakotas and
Nebraska late Friday afternoon, which resulted in the line of storms
currently pushing into far northwestern Missouri early this morning.
A little farther south, storms are seen bubbling up across
eastern Kansas in response to the warm air advection of the
nocturnal jet, which is leading the shortwave trough across the
Plains States.

For this morning...the line of storms moving into far northern
Missouri looks to have become dominated by the outflow; so while the
storms are working there way along in an environment with 3000+ J/KG
of MUCAPE and 0-6KM shear values around 40 knots available, the
associated damaging winds that might accompany a line of storms like
this are not being realized. As a result we are only getting reports
of 40 to 50 MPH winds in northwest Missouri. Mean while, storms
across eastern Kansas have struggled to get going, perhaps owing
to the lack of upper level support given the shortwave troughs
location across the Dakotas and/or the continuing advection of the
EML on the southwest winds at 700mb. Either way, while current
radar and satellite trends indicate that storms will keep going
for many more hours across northern and western Missouri, the
severe nature of the storms is looking a bit minimal; though not
zero. The exception might be where the warm air advection of the
nocturnal jet is meeting the outflow along the line of storms --in
the vicinity of highway 36 in northern Missouri-- which might
result in a bit of a maximum for wind. Otherwise, as the storms
sweep through early this morning we expect heavy rain and strong
(sub-severe) winds for most other areas. Current timing and trends
point at the storms blowing themselves apart later this morning
across central Missouri as the nocturnal jet mixes out and the
storms move away from the supporting upper level trough and
surface front, though confidence is a bit iffy as none of the
models are handling this line of storms well.

Rest of the afternoon...should be rather nice with highs in the low
to mid 80s. Otherwise, expectations are that the convective system
from this mornings storms will push the focus for any further
development south and east for the afternoon hours with an effective
frontal boundary. But, the cold front associated with the Northern
Plains shortwave trough will be sweeping across the region this
afternoon, and may be able to spark a few isolated storms across
areas from central and north central to northeast Missouri this
afternoon.

For the rest of the weekend and into the beginning of the work week,
expect a nice break from the 90s we have seen lately, as highs hang
out in the 80s through Tuesday, thanks to the cool air behind
today's cold front.

Otherwise, expect hot summer temperatures to start nosing back into
the region by mid-work-week as a ridge out west expands into the
Plains States. This will also push the storm track north, so we are
not currently expecting storms back in the region until late in the
work week.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1225 AM CDT SAT JUN 2 2018

While the line of storms has developed, turned to the southeast,
and is advancing toward northwestern MO, the intensity is not
quite as strong as though. This may be due to warm air aloft
limiting the overall intensity. Regardless, using the time of
arrival tool brings the line into STJ around 09Z and KMCI between
09Z and 10Z. Have adjusted the timing but kept the forecast as is
since there still looks to be a period of thunderstorms early in
the morning which would include heavy rain and gusty winds. A cold
front will push through the area later in the morning, switching
winds to the northwest and clearing things.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...CDB
Hazardous weather outlook, Jun 1, 4:33 AM CST, 22 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
533 AM CDT Fri Jun 1 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
533 AM CDT Fri Jun 1 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An Air Quality Alert is in effect today for the Kansas City Metro.
 Avoid refueling vehicles, using lawn mowers, and strenuous activity
 until this evening. Also, check on those that have respiratory
 issues such as asthma or heart disease.

 Severe weather will be possible tonight generally along and west of
 Interstate 35. The main threats will be damaging winds, frequent
 lightning, and flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Thunderstorms will again be possible Monday night into Tuesday
 however it is too early to determine if these storms will be severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 2, 12:36 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
136 AM CDT SAT JUN 2 2018

KSZ102-MOZ001-002-011-020715-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-
136 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...
ATCHISON...HOLT AND WESTERN NODAWAY COUNTIES UNTIL 215 AM CDT...

At 136 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Coin to near Stella. Movement
was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Maryville, Tarkio, Mound City, Rock Port, Fairfax, Burlington
Junction, Maitland, Skidmore, Forest City, Craig, White Cloud,
Rockport, Graham, Elmo, Big Lake, Westboro, Watson, Quitman,
Blanchard and Fortescue.

This includes Interstate 29 between mile markers 75 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4058 9516 4029 9483 3985 9534 4000 9534
      4000 9531 4004 9542 4012 9539 4018 9548
      4024 9547 4026 9555 4030 9556 4031 9566
      4034 9562 4046 9564 4048 9570 4054 9565
      4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0636Z 323DEG 31KT 4063 9537 4027 9578
Special weather statement, Jun 2, 1:18 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
218 AM CDT SAT JUN 2 2018

KSZ102-MOZ001>003-011-012-020800-
Doniphan KS-Atchison MO-Worth MO-Holt MO-Nodaway MO-Andrew MO-
218 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...WESTERN
WORTH...EASTERN ATCHISON...HOLT...NODAWAY AND NORTHWESTERN ANDREW
COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blanchard to near Verdon. Movement was
southeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Maryville, Tarkio, Mound City, Highland, Oregon, Fairfax, Burlington
Junction, Hopkins, Ravenwood, Maitland, Skidmore, Forest City, Craig,
Fillmore, White Cloud, Athelstan, Barnard, Sheridan, Parnell and
Graham.

This includes Interstate 29 between mile markers 68 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 9441 3967 9534 4000 9534 4000 9531
      4004 9542 4012 9539 4018 9548 4024 9547
      4026 9555 4029 9555 4030 9559 4058 9529
TIME...MOT...LOC 0718Z 316DEG 41KT 4058 9518 4015 9564

Mell
Special weather statement, Jun 2, 2:00 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
300 AM CDT SAT JUN 2 2018

KSZ025-102-MOZ002>005-011>013-020-028-020845-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-De Kalb MO-Worth MO-
Holt MO-Gentry MO-Nodaway MO-Harrison MO-Andrew MO-
300 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...ATCHISON...CENTRAL
BUCHANAN...WORTH...GENTRY...NORTHERN HARRISON...HOLT...NODAWAY...
NORTHWESTERN PLATTE...ANDREW AND NORTHWESTERN DEKALB COUNTIES UNTIL
345 AM CDT...

At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maryville to near Highland. Movement was
southeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
St. Joseph, Maryville, Atchison, Savannah, Albany, Wathena, Elwood,
Stanberry, Mound City, Highland, Troy, Country Club Villa, Country
Club, King City, Grant City, Oregon, Effingham, Burlington Junction,
Hopkins and Ravenwood.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 100 and 113.
 Interstate 29 between mile markers 43 and 90.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 9377 3942 9511 3942 9556 3965 9557
      3965 9534 4000 9534 4000 9531 4004 9542
      4012 9540 4027 9524 4027 9518 4033 9518
      4058 9491
TIME...MOT...LOC 0800Z 316DEG 41KT 4031 9485 3988 9531

Mell
Local storm report, Jun 2, 2:44 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     NON-TSTM WND GST ST JOSEPH 4 WNW         39.77N 94.92W
06/02/2018  M58 MPH          BUCHANAN           MO   ASOS

            ASOS STATION STJ, ST JOSEPH 4 WNW.

&&

PP
Special weather statement, Jun 2, 2:46 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
346 AM CDT SAT JUN 2 2018

KSZ025-102>105-MOZ002>006-012>015-020>022-028-029-037-020930-
Wyandotte KS-Leavenworth KS-Johnson KS-Doniphan KS-Atchison KS-
Buchanan MO-Gentry MO-Nodaway MO-Harrison MO-Andrew MO-Clay MO-
Platte MO-Grundy MO-Mercer MO-Clinton MO-Daviess MO-De Kalb MO-
Worth MO-Jackson MO-Caldwell MO-
346 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...ATCHISON...
WYANDOTTE...SOUTHEASTERN DONIPHAN...NORTHEASTERN JOHNSON...
BUCHANAN...NORTHWESTERN GRUNDY...MERCER...HARRISON...SOUTHEASTERN
NODAWAY...ANDREW...NORTHWESTERN JACKSON...EASTERN WORTH...DAVIESS...
WESTERN CLAY...CLINTON...GENTRY...NORTHWESTERN CALDWELL...PLATTE AND
DEKALB COUNTIES UNTIL 430 AM CDT...

At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Mount Ayr to near
Winchester. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kansas City, Overland Park, St. Joseph, Shawnee, Lenexa, Leavenworth,
Liberty, Gladstone, Prairie Village, Lansing, Atchison, Merriam,
Cameron, Mission, Smithville, Kearney, Bonner Springs, Parkville,
Savannah and Tonganoxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3896 9466 3913 9518 3942 9518 3942 9549
      4057 9436 4058 9339
TIME...MOT...LOC 0846Z 262DEG 54KT 4064 9412 3928 9523
Local storm report, Jun 2, 3:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     CAMERON                 39.74N 94.24W
06/02/2018  M60 MPH          CLINTON            MO   AWOS

&&

PP

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
June 2, 3:30 AM CST to 3:33 AM CST
Where
Leavenworth County, 0.54 mi W of Tonganoxie
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.120, -95.090

At least one large tree was down in the city of Tonganoxie.

Thunderstorm Wind, Johnson

When
June 2, 3:50 AM CST to 3:53 AM CST
Where
Johnson County, 1.28 mi ENE of Craig
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.980, -94.800

Numerous 7 to 8 inch tree limbs were down in Shawnee.

Thunderstorm Wind, Johnson

When
June 2, 3:53 AM CST to 3:56 AM CST
Where
Johnson County, 0.69 mi N of Olathe
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -94.820

A tree with a 6 inch diameter snapped near the Olathe Cemetery.

Thunderstorm Wind, Johnson

When
June 2, 3:53 AM CST to 3:56 AM CST
Where
Johnson County, 0.88 mi NW of (Ixd)jhnsn Co Indsl
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.840, -94.890

Thunderstorm Wind, Johnson

When
June 2, 3:55 AM CST to 3:58 AM CST
Where
Johnson County, 1.48 mi NNW of (Ojc)johnson Co Exec
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.870, -94.740

The public measured 58 mph gust.

Thunderstorm Wind, Johnson

When
June 2, 4:00 AM CST to 4:03 AM CST
Where
Johnson County, 0.88 mi SW of Stanley
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.840, -94.660

A large tree limb was down near Stanley.

Thunderstorm Wind, Johnson

When
June 2, 4:03 AM CST to 4:06 AM CST
Where
Johnson County, 2.56 mi WSW of Leawood
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.930, -94.660

Small and medium tree branches were down in Leawood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765950, 765951, 765952, 765954, 765955, 765953, 765956.